Tornadoes · United States · Wyoming · 2001

F0 tornado, Gillette, Wyoming, July 26, 2001

This F0 tornado ran 1.0 miles across Campbell County on July 26, 2001, touching down at 4:40 PM MDT and reaching 20 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
July 26, 2001
Touchdown
4:40 PM MDT (22:40 UTC)
Path length
1.0 miles (1.6 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
County
Campbell County
Touchdown point
44.320, -105.430
Lift-off point
44.330, -105.420
Record number
1063

What the Weather Service recorded

Twin tornados witnessed by Emergency manager northeast of Gillette. Described as thin "rope" tornados.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

6 minutes of warning. NWS UNR issued a tornado warning for this county at 22:34 UTC, 6 minutes before the tornado touched down, in force until 23:15 UTC.

Issued (UTC)ExpiredProductOffice
22:34 UTC23:15 UTCTornado WarningUNR
23:14 UTC23:45 UTCTornado WarningUNR
02:04 UTC03:00 UTCSevere Thunderstorm WarningUNR

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 20:04 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the tornado touched down at Jul 26, 1:55 PM MDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 26, 1:55 PM MDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
155 PM MDT THU JUL 26 2001

THUNDERSTORMS ARE THE MAIN CONCERN TONIGHT THROUGH EARLY FRIDAY
MORNING...THEN DRIER CONDITIONS WILL PREVAIL. A VERY MOIST AIR MASS
WAS IN PLACE ACROSS THE CWFA TODAY...WITH PRECIPITABLE WATER OF 1.19
INCHES ON THE 1900Z KUNR SOUNDING (WHICH IS NEARLY TWO STANDARD
DEVIATIONS ABOVE THE MEDIAN). SATELLITE IMAGES INDICATED A RATHER
PRONOUNCED TROUGH THAT WILL MOVE THROUGH THE CWFA OVERNIGHT. THERE
IS SOME DIFFERENCE IN THE MODEL QPF AS THE ETA/RUC OUTPUT QUITE A
BIT OF PRECIPITATION OVER WEST-CENTRAL SD...WHILE THE NGM/AVN KEEP
MOST OF THEIR QPF ALONG THE NORTHERN/SOUTHERN EDGES OF THE CWFA. THE
SEVERE THREAT DOES NOT APPEAR TO BE AS HIGH AS PREVIOUSLY THOUGHT
GIVEN THE WEAK MID-LEVEL WINDS...BUT HEAVY RAIN IS OF SOME CONCERN
GIVEN THE HIGH MOISTURE CONTENT...STRONG MOISTURE CONVERGENCE AND
THETA-E ADVECTION...AND MEAN WIND OF 15-20 KNOTS. ON FRIDAY...EXPECT
SOME LINGERING THUNDERSTORMS OVER CENTRAL SD...BUT CLEARING SKIES
SHOULD PROGRESS ACROSS THE CWFA AS SHORT-WAVE RIDGING AND WEAK COLD
ADVECTION DEVELOP. BY FRIDAY NIGHT...SOME RETURN SOUTHEAST FLOW...
WARM ADVECTION...AND A WEAK WAVE SHOULD BE ENOUGH FOR A FEW STORMS
TO DEVELOP LATE OVER THE NORTHERN/WESTERN CWFA. WARMER AIR WILL
RETURN FOR SATURDAY AHEAD OF A PACIFIC COLD FRONT THAT ENTERS
WESTERN MT. THE CAP SHOULD RULE FOR THE MOST PART...BUT ISOLATED
AFTERNOON THUNDERSTORMS CANNOT BE RULED OUT GIVEN THE AVAILABLE
MOISTURE...INSTABILITY...AND SURFACE TROUGH. THERE WILL BE A CHANCE
OF THUNDERSTORMS ACROSS THE NORTH SATURDAY NIGHT AS A SHORT-WAVE
TROUGH MOVES ACROSS SOUTHERN CANADA...WITH ONLY ISOLATED EVENING
STORMS SOUTH.

NO CHANGES TO THE EXTENDED AS THE SAME GENERAL PATTERN IS EXPECTED
TO PERSIST.

.UNR...NONE.

MJB

In the hours before

Special weather statement, Jul 26, 10:45 AM MDT, 5 hours 55 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-261945-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1045 AM MDT THU JUL 26 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS...

THUNDERSTORMS ARE EXPECTED OVER WESTERN SOUTH DAKOTA AND NORTHEAST
WYOMING THIS AFTERNOON AND EVENING...WITH A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER THE ENTIRE AREA. THE MAIN THREATS FROM THE SEVERE
THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND STRAIGHT LINE
WINDS GREATER THAN 60 MPH.

.DISCUSSION...
SEVERAL SURFACE BOUNDARIES ALONG WITH A COUPLE UPPER LEVEL
DISTURBANCES WILL MOVE THROUGH THE AREA THIS AFTERNOON AND TONIGHT.
THE MAIN AREAS THAT WILL BE AFFECTED BY SEVERE WEATHER WILL BE IN
NORTHEAST WYOMING AND THE FAR NORTHERN AND SOUTHERN COUNTIES OF
WESTERN SOUTH DAKOTA. AREAS IN THE CENTRAL PORTIONS OF THE STATE
COULD SEE ISOLATED SEVERE STORMS IF THE LOWER CLOUDS DISSIPATE SOON
ENOUGH TO ALLOW ENOUGH HEATING TO OCCUR. THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. IN ADDITION AN
ISOLATED TORNADO IS POSSIBLE NEAR ANY OF THE SURFACE BOUNDARIES.

COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...cTRIPP...BENNETT...
SHANNON...JACKSON...ZIEBACH...PERKINS...MEADE...BUTTE...HARDING...
CROOK...CAMPBELL...LAWRENCE...MELLETTE...TODD...WESTON...HAAKON...
FALL RIVER AND PENNINGTON.

WCJIN-WYNE

GRZYWACZ
Local storm report, Jul 26, 11:05 AM MDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1105 AM MDT THU JUL 26 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 AM    3 S COLONY                WY   .75 INCH HAIL
07/26/01   CROOK                          REPORTED BY STORM
                                          SPOTTER.

0415 AM    9 NNE MARCUS              SD   .75 INCH HAIL
07/26/01   MEADE                          REPORTED BY PUBLIC.

0500 AM    12 S FAITH                SD   .75 INCH HAIL
07/26/01   MEADE                          REPORTED BY PUBLIC.

0530 AM    11 SW RED ELM             SD   .75 INCH HAIL
07/26/01   ZIEBACH                        REPORTED BY PUBLIC.

0830 AM    RED SCAFFOLD              SD   1 INCH HAIL
07/26/01   ZIEBACH                        REPORTED BY PUBLIC.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Rapid City, SD (KUNR), 12:00Z

10.7 hours before the tornado, 205 km from the path. July 26, 2001.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2001-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1164 joules per kilogram, CIN -169, lifted condensation level 660 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Rapid City, SD at 12:00Z on 2001-07-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 70 square meters per square second, 0 to 6 km bulk shear 21 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1164 J/kg
Mixed-layer CIN
-169 J/kg
Surface CAPE
522 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
21 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

Rapid City, SD (KUNR), 00:00Z

1.3 hours after it, 205 km from the path. July 27, 2001.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2001-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 90 joules per kilogram, CIN -120, lifted condensation level 1613 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Rapid City, SD at 00:00Z on 2001-07-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -63 square meters per square second, 0 to 6 km bulk shear 22 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-120 J/kg
Surface CAPE
948 J/kg
Mixed-layer LCL
1613 m above ground
0-6 km bulk shear
22 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
-131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
7.0 K/km

Open this sounding in Storm Lab

This ground now

The live radar over the trackEvery 2001 tornado in WyomingEvery tornado in Wyoming since 1950Warnings in force in Wyoming nowThe forecast where you are

The other tornadoes of July 26, 2001

5 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 262:15 PM MDTF0Adams, CO0.150
July 264:30 PM MDTF0Campbell, WY1.020
July 266:35 PM CDTF0McKenzie, ND0.040
July 266:40 PM CDTF0Burke, ND0.040
July 269:20 PM EDTF0Charlotte, FL0.110$3,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.